Alert archive / Illinois / Special Weather Statements in 2017

Special Weather Statement, NWS Lincoln, IL

March 30, 20174 counties in Illinois

NWS Lincoln, IL issued this special weather statement at Mar 30, 2017, 1:39 PM CDT for 4 counties in Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2017, 1:39 PM CDT (18:39 UTC)
Expired
Mar 30, 2017, 2:30 PM CDT
In force
51 min
Issued by
NWS Lincoln, IL

Counties Cass County, IL, Menard County, IL, Morgan County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 52 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 347 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
347 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

211 
WWUS83 KILX 301839
SPSILX

Special Weather Statement
National Weather Service Lincoln IL
139 PM CDT THU MAR 30 2017
 
ILZ041-042-047-048-050-051-301930-
Logan-Sangamon-Mason-Morgan-Menard-Cass-
139 PM CDT THU MAR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR MENARD...SANGAMON...CASS AND
NORTHEASTERN MORGAN COUNTIES UNTIL 230 PM CDT...

At 139 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chapin to Auburn. Movement was north at 40
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Springfield, Jacksonville, Virginia, Chatham, Alexander, Auburn,
Sherman, Rochester, Riverton, Pawnee, Petersburg, Athens,
Williamsville, New Berlin, Ashland, Waverly, Divernon, Pleasant
Plains, Greenview and Loami.

This includes the following highways...
 Interstate 55 between mile markers 77 and 111.
 Interstate 72 between mile markers 62 and 114.

A severe thunderstorm watch remains in effect until 800 PM CDT for
central and west central Illinois.

LAT...LON 4008 9030 4005 9027 4005 9020 4011 9004
      4010 9000 4014 8997 4013 8975 4016 8967
      4014 8962 4009 8960 4009 8958 3998 8958
      3998 8949 3994 8948 3992 8936 3952 8963
      3952 8978 3971 9037 3975 9037 3976 9041
TIME...MOT...LOC 1839Z 201DEG 33KT 3977 9031 3958 8972 

$$

Barker

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this special weather statement went out at Mar 30, 12:59 PM CDT, 40 minutes earlier.

Area forecast discussion, Mar 30, 12:59 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1259 PM CDT Thu Mar 30 2017

.UPDATE...
Issued at 1111 AM CDT Thu Mar 30 2017

15z/10am surface analysis shows a 1000mb low just north of St.
Louis...with a secondary 1001mb low further west near Kansas City.
The primary instability axis as indicated by LAPS analysis is
associated with the eastern low...where current SBCAPES of
500-1000J/kg exist from southwest Illinois southward into the
Ozarks. Radar imagery shows widespread showers/thunder well north
of the warm front lifting through north-central Illinois...and
another line of storms beginning to form west of St. Louis. The
Missouri storms will continue to lift E/NE and will impact parts
of the KILX CWA this afternoon. Both the 12z 3km NAM and HRRR seem
to have a good handle on the convective trends this morning...and
show this line reaching the far SW CWA around Winchester by about
18z/1pm. The storms will then track northeastward, generally
along/south of the I-72 corridor through the afternoon before
exiting into Indiana by early evening. Moderate instability and
wind shear will exist...with SBCAPES of 1000-1500J/kg and 0-6km
bulk shear of 30-35kt across the E/SE CWA. Any storms that track
across this area this afternoon will be capable of damaging wind
gusts and marginally severe hail. Have updated hourly PoPs and
temps to better reflect current trends, but overall forecast
remains mostly unchanged.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 321 AM CDT Thu Mar 30 2017

A complex weather system will slowly move across the CWA today,
reaching the Pontiac area by 00z this evening. Additional rounds of
showers and thunderstorms will occur this morning, while a stronger
wave with strong to severe storms is possible this afternoon across
most of the CWA. Models forecast sufficient instability across the
central and southern parts of the CWA for this afternoon with MUCAPE
over 1000 J/kg and LIs of -2 to -6, thanks to rising dewpoints into
the 50s and lower 60s. Bulk shear and other wind parameters look ok
for severe storm development as well. Limiting factor today will be
continued cloud cover as the weather system moves slowly across the
area. Agree with SPC that details for this afternoon are murky due
to ongoing convection, but that parameters point to severe storms
being possible in southern IL. Would have to say that best area for
severe storms would be south of a Beardstown to Bloomington line. As
the low pressure area moves east of the state by late
afternoon/early evening, the chances of showers and storms should
dissipate across most of the area. However, lingering precip will
still occur along a deformation type zone, over northern parts of
the CWA.

Temps should remain on the warm side today with warmest temps in the
upper 60s in eastern and southeastern IL, which will be south of the
front in the area of best WAA. The northern part of the CWA will be
north of the boundary, but still looking at highs in the 50s, even
with precip and cloud cover. Overnight lows will be cooler than past
several days as cooler air advects into the region from the
northwest.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 321 AM CDT Thu Mar 30 2017

Seemingly endless parade of upper lows to continue over the next
several days.

Upper level trough currently coming onto the Pacific Northwest coast
will deepen and cut off over Nevada this afternoon, with the low
slowly weakening after passing the Four Corners region. Lingering rain
from the current system will exit our area Friday morning, leaving a
dry period which will last through Saturday evening. After that,
model spread increases as the low starts to shear out. The GFS is
quicker with tracking the remnant wave across the middle and lower
Mississippi Valley on Monday, while the ECMWF keeps a vertically
stacked low in place until reaching the Tennessee Valley. The
Canadian model follows a similar path to the ECMWF with a faster
weakening. The former scenario would have dry conditions by early
Monday, while the latter models focus more on the southern half of
the CWA through Monday evening. Leaned a little more toward the
southern solutions, resulting in higher chances south of I-70 into
Monday and also mostly dropping the mention of thunder through the
period.

Extended models are in somewhat better agreement at the moment
regarding the subsequent wave, which will enter the Pacific
Northwest early Monday and close off over eastern Colorado on
Tuesday. The GFS solution has shifted about 150 miles north, while
the latest ECMWF has kept a similar path to its previous run. Both
suggest good chances of rain on Wednesday, but the extent of thunder
is more in question. Thus, will only mention isolated thunder at
this point.

Temperature-wise, coolest conditions will be observed on Friday
behind the current system, before rising back into the 60s in many
areas beginning on Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1259 PM CDT Thu Mar 30 2017

Main aviation forecast concern will be timing line of convection
through central Illinois this afternoon. Latest radar shows storms
just east of the Mississippi River from near Quincy to east of St.
Louis. Based on radar trends and latest HRRR forecast, have
included a TEMPO group for thunder at all terminals except KPIA
this afternoon. The storms will reach KSPI between 19z and
21z...then further northeast to KCMI between 21z and 23z. Once the
storms pass, the threat for additional convection will end by
early evening. As winds veer to the W/NW behind the departing
system, IFR clouds poised to the northwest across Iowa/northwest
Illinois will spill into the area tonight through Friday morning.
Based on Rapid Refresh forecast soundings have spread IFR clouds
into KSPI by 02z...then further east to KCMI by 07z. It appears
KPIA will remain IFR through the entire 18z TAF period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barnes
SHORT TERM...Auten
LONG TERM...Geelhart
AVIATION...Barnes
Hazardous weather outlook, Mar 30, 11:55 AM CDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1155 AM CDT Thu Mar 30 2017

ILZ027>030-311100-
Knox-Marshall-Peoria-Stark-
1155 AM CDT Thu Mar 30 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered showers and thunderstorms will move across the area
today as a slow moving weather system travels east northeast
across central Illinois. At this time severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Another weather system will move into the area later this weekend
and bring thunderstorms back into central Illinois Sunday night.
At this time, none of these storms are expected to become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required through tonight.

ILZ031-036>038-040>053-311100-
Cass-Champaign-Christian-De Witt-Fulton-Logan-Macon-Mason-McLean-
Menard-Morgan-Piatt-Sangamon-Schuyler-Scott-Tazewell-Vermilion-
Woodford-
1155 AM CDT Thu Mar 30 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A slow moving weather system will continue to bring thunderstorms
to central Illinois today through early this evening. Strong to
severe storms are expected this afternoon through early this
evening, with large hail and damaging winds being the primary
severe weather threat.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Another weather system will move into the area later this weekend
and bring thunderstorms back into central Illinois Sunday night.
At this time, none of these storms are expected to become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required between noon and 6 pm.

ILZ054>057-061>063-066>068-071>073-311100-
Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham-
Jasper-Lawrence-Moultrie-Richland-Shelby-
1155 AM CDT Thu Mar 30 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A slow moving weather system will continue to bring thunderstorms
to east and southeast Illinois today through early this evening.
There is an enhanced risk that some of these storms will become
severe this afternoon through early this evening, with large hail
and damaging winds being the primary severe weather threat. An
isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Another weather system will move into the area later this weekend
and bring thunderstorms back into central Illinois Sunday night.
At this time, none of these storms are expected to become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required between noon and 6 pm.

Barnes

In the hours before

Local storm report, Mar 30, 11:01 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1101 AM CDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 S DUNLAP              40.82N 89.68W
03/30/2017  M1.45 INCH       PEORIA             IL   COCORAHS

0700 AM     HEAVY RAIN       6 SW EL PASO            40.68N 89.10W
03/30/2017  M1.35 INCH       WOODFORD           IL   COCORAHS

0700 AM     HEAVY RAIN       3 WSW MANSFIELD         40.20N 88.56W
03/30/2017  M1.32 INCH       PIATT              IL   COCORAHS

0700 AM     HEAVY RAIN       1 ENE TAYLORVILLE       39.53N 89.24W
03/30/2017  M1.21 INCH       CHRISTIAN          IL   COCORAHS

0700 AM     HEAVY RAIN       5 SSW PRINCEVILLE       40.86N 89.79W
03/30/2017  M1.10 INCH       PEORIA             IL   COCORAHS

0700 AM     HEAVY RAIN       ENE BRYANT              40.47N 90.09W
03/30/2017  M1.06 INCH       FULTON             IL   COCORAHS

0700 AM     HEAVY RAIN       1 WSW CONGERVILLE       40.61N 89.23W
03/30/2017  M1.06 INCH       WOODFORD           IL   COCORAHS

0700 AM     HEAVY RAIN       1 SE LONDON MILLS       40.70N 90.25W
03/30/2017  M1.06 INCH       FULTON             IL   COCORAHS

0700 AM     HEAVY RAIN       4 NE CUBA               40.53N 90.14W
03/30/2017  M1.01 INCH       FULTON             IL   COCORAHS

0700 AM     HEAVY RAIN       2 WNW DANVERS           40.54N 89.21W
03/30/2017  M1.01 INCH       MCLEAN             IL   COCORAHS

0700 AM     HEAVY RAIN       4 SW BEASON             40.11N 89.25W
03/30/2017  M1.00 INCH       LOGAN              IL   COCORAHS

&&

JRP
Local storm report, Mar 30, 11:05 AM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1105 AM CDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       MOUNT PULASKI           40.01N 89.28W
03/30/2017  M1.03 INCH       LOGAN              IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       4 SSW AVON              40.61N 90.46W
03/30/2017  M1.05 INCH       MCDONOUGH          IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       VIRGINIA                39.95N 90.21W
03/30/2017  M1.06 INCH       CASS               IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       1 SE LONDON MILLS       40.70N 90.25W
03/30/2017  M1.06 INCH       FULTON             IL   COCORAHS

0700 AM     HEAVY RAIN       1 WSW CONGERVILLE       40.61N 89.23W
03/30/2017  M1.06 INCH       WOODFORD           IL   COCORAHS

0700 AM     HEAVY RAIN       ENE BRYANT              40.47N 90.09W
03/30/2017  M1.06 INCH       FULTON             IL   COCORAHS

0700 AM     HEAVY RAIN       5 SSW PRINCEVILLE       40.86N 89.79W
03/30/2017  M1.10 INCH       PEORIA             IL   COCORAHS

0700 AM     HEAVY RAIN       1 ENE TAYLORVILLE       39.53N 89.24W
03/30/2017  M1.21 INCH       CHRISTIAN          IL   COCORAHS

0700 AM     HEAVY RAIN       3 WSW MANSFIELD         40.20N 88.56W
03/30/2017  M1.32 INCH       PIATT              IL   COCORAHS

0700 AM     HEAVY RAIN       6 SW EL PASO            40.68N 89.10W
03/30/2017  M1.35 INCH       WOODFORD           IL   COCORAHS

0700 AM     HEAVY RAIN       3 S DUNLAP              40.82N 89.68W
03/30/2017  M1.45 INCH       PEORIA             IL   COCORAHS

0700 AM     HEAVY RAIN       FISHER                  40.32N 88.35W
03/30/2017  M1.19 INCH       CHAMPAIGN          IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       AVON                    40.66N 90.44W
03/30/2017  M1.12 INCH       FULTON             IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       2 WNW DANVERS           40.54N 89.21W
03/30/2017  M1.01 INCH       MCLEAN             IL   COCORAHS

0700 AM     HEAVY RAIN       4 NE CUBA               40.53N 90.14W
03/30/2017  M1.01 INCH       FULTON             IL   COCORAHS

0700 AM     HEAVY RAIN       4 SW BEASON             40.11N 89.25W
03/30/2017  M1.00 INCH       LOGAN              IL   COCORAHS

0700 AM     HEAVY RAIN       CANTON                  40.56N 90.04W
03/30/2017  M1.08 INCH       FULTON             IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       BUFFALO                 39.85N 89.41W
03/30/2017  M1.27 INCH       SANGAMON           IL   CO-OP OBSERVER

0800 AM     HEAVY RAIN       5 NW PEORIA             40.80N 89.68W
03/30/2017  M1.10 INCH       PEORIA             IL   CO-OP OBSERVER

&&

JRP
Local storm report, Mar 30, 12:37 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1237 PM CDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY RAIN       HENRY                   41.11N 89.36W
03/30/2017  M1.75 INCH       MARSHALL           IL   EMERGENCY MNGR

            RAIN TOTAL IN THE PAST 14 HOURS.

&&

JRP
Local storm report, Mar 30, 12:55 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1255 PM CDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HEAVY RAIN       2 NNW NORMAL            40.54N 89.01W
03/30/2017  M1.34 INCH       MCLEAN             IL   STORM CHASER

&&

JRP
Special weather statement, Mar 30, 1:06 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Lincoln IL
106 PM CDT THU MAR 30 2017

ILZ049>051-301845-
Sangamon-Scott-Morgan-
106 PM CDT THU MAR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...SOUTHWESTERN SANGAMON AND
MORGAN COUNTIES UNTIL 145 PM CDT...

At 105 PM CDT, Doppler radar was tracking a strong thunderstorm over
Manchester, or near White Hall, moving north at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Jacksonville, Winchester, Alexander, New Berlin, Waverly, Loami,
Bluffs, Franklin, Murrayville, Woodson, Chapin, Manchester, Alsey,
Exeter, South Jacksonville, Berlin, Glasgow, Lynnville, Riggston and
Nortonville.

This includes Interstate 72 between mile markers 46 and 86.

A severe thunderstorm watch remains in effect until 800 PM CDT for
central and west central Illinois.

LAT...LON 3976 9059 3979 8986 3953 8984 3952 8989
      3952 9054
TIME...MOT...LOC 1805Z 194DEG 33KT 3952 9036

Barker
Special weather statement, Mar 30, 1:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lincoln IL
139 PM CDT THU MAR 30 2017

ILZ041-042-047-048-050-051-301930-
Logan-Sangamon-Mason-Morgan-Menard-Cass-
139 PM CDT THU MAR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR MENARD...SANGAMON...CASS AND
NORTHEASTERN MORGAN COUNTIES UNTIL 230 PM CDT...

At 139 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chapin to Auburn. Movement was north at 40
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Springfield, Jacksonville, Virginia, Chatham, Alexander, Auburn,
Sherman, Rochester, Riverton, Pawnee, Petersburg, Athens,
Williamsville, New Berlin, Ashland, Waverly, Divernon, Pleasant
Plains, Greenview and Loami.

This includes the following highways...
 Interstate 55 between mile markers 77 and 111.
 Interstate 72 between mile markers 62 and 114.

A severe thunderstorm watch remains in effect until 800 PM CDT for
central and west central Illinois.

LAT...LON 4008 9030 4005 9027 4005 9020 4011 9004
      4010 9000 4014 8997 4013 8975 4016 8967
      4014 8962 4009 8960 4009 8958 3998 8958
      3998 8949 3994 8948 3992 8936 3952 8963
      3952 8978 3971 9037 3975 9037 3976 9041
TIME...MOT...LOC 1839Z 201DEG 33KT 3977 9031 3958 8972

Barker

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 1:06 PM CDTSpecial Weather StatementILXMorgan, Scott39 min
Mar 30, 1:54 PM CDTSpecial Weather StatementILXChristian, Shelby51 min
Mar 30, 2:42 PM CDTSpecial Weather StatementILXMoultrie, Shelby48 min
Mar 30, 3:22 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Moultrie, Piatt38 min
Mar 30, 3:46 PM CDTSpecial Weather StatementILXJasper44 min
Mar 30, 3:52 PM CDTSevere Thunderstorm WarningILXChampaign, Edgar, Vermilion38 min
Mar 30, 4:30 PM CDTSevere Thunderstorm WarningILXVermilion30 min

Nearby

Special Weather Statements in Illinois, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.